After more than 100 people overdosed in New Haven recently, police are issuing a warning to Fairfield County residents on the dangers of K2, also known as "Spice."
Greenwich Police report they have seen a rise in the use of the drug, known as a synthetic cannabinoid and overdoses have also been reported in New Jersey, Wisconsin, Michigan, Pennsylvania, and Illinois.
Synthetic cannabinoids are human-made mind-altering chemicals that are either sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices, said the National Institute on Drug Abuse.
These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant and are sometimes labeled as "synthetic marijuana" (or "fake weed"), and they are often marketed as safe, legal alternatives to that drug, the agency said.
According to the institute, the drug can affect the brain much more powerfully than marijuana and, in some cases, can be life-threatening.
The products are often labeled as incense, potpourri and "not for human consumption." Manufacturers sell these products in colorful foil packages and plastic bottles to attract consumers, especially young people.
They market these products under a wide variety of specific brand names. Hundreds of brands now exist, including K2, Spice, Joker, Black Mamba, Kush, and Kronic.
Users may exhibit symptoms including severe bleeding without observable physical trauma including nose-bleeds, bleeding of the gums, bruising, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding, Greenwich police said.
Other symptoms may include paranoia, confusion, short-term memory loss, vomiting, agitation, and violent and erratic behavior. Heart attacks and acute kidney injury have also been identified during overdose investigations, police said.
New Haven officials reported that Narcan did not seem to have an effect on many who overdosed.
Click here to sign up for Daily Voice's free daily emails and news alerts.